Missouri, 2022

Damaging Winds in Missouri, July 27, 2022

July 27, 2022 · NWS PAH · 4 events in 3 counties and zones

Isolated minor wind damage accompanied several severe storms. A weak frontal boundary was draped from the Great Lakes region to the Ozarks of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated minor wind damage accompanied several severe storms. A weak frontal boundary was draped from the Great Lakes region to the Ozarks of Missouri. A small complex of thunderstorms formed along this boundary during the heat of the late afternoon and early evening hours. Surface dew points in the mid to upper 70's contributed to a very unstable atmosphere. Mixed layer capes were over 3000 j/kg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 2:31 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 27, 2:31 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
331 PM CDT Wed Jul 27 2022

.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CDT Wed Jul 27 2022

Zonal flow at the mid-levels along with an east-west frontal
boundary that will meander through the Quad State region will
provide ample opportunity the rest of this week for some needed
rainfall given the ongoing drought conditions, but does run the
risk of some training induced flooding issues or damaging wind
gusts.

A stalled out boundary is located across the Quad State today.
Patchy clouds have increased in coverage the last couple hours
which has helped reduce some of the heating potential from dry
conditions this afternoon. Heat index values peaking around 105
will remain possible in southern portions of the forecast area.
The heat advisory for portions of Southeast Missouri, the
southernmost counties in Southern Illinois, and far Western
Kentucky will be allowed to continue, though will be somewhat hit
or miss in terms of individual stations meeting criteria.

Convection this morning has been on the lighter side of last
nights' model spread, and conditions are dry at this time, but
development remains possible in the late afternoon to evening
hours. A marginal risk of severe weather continues due to the
potential for wind gusts. There is plenty of instability and
moisture but shear continues to be weak, favoring pulse or fairly
disorganized multicell storms. Scattered showers continue
overnight, with the possibility of training for which there is a
slight risk excessive rainfall outlook. Area average precipitation
through tonight will be on the order of a third of an inch but
localized amounts of an inch or more are likely.

Another cold front further northwest will progress towards the
Quad State region slowly through Friday, becoming the predominant
boundary in the area. Moisture streaming into the area ahead of
this front tomorrow will result in increased PoPs and a moderate
risk ERO area for the Kentucky Pennyrile area. Training will once
again be the cause of potential flooding, given high PW values,
but CAMs are not in strong agreement on the development of
training storms. Either way, this should be the rainiest day for
the remainder of the workweek. A strong to severe storm will be
possible in the afternoon to evening hours. The boundary moves
towards the Tennessee border on Friday, shifting the axis of
greater precip chances/amounts south into SEMO/W.KY and
Arkansas/Tennessee. Northern portions of the CWA could be dry.

Highs will trend cooler as the fronts drift southward. Highs in
the upper 80s to lower 90s will drop to the mid-80s tomorrow,
then northerly flow will further reduce high temperatures to the
lower half of the 80s on Friday. Low temperatures will trend
cooler as well, from the lower 70s tonight to the mid-60s Friday
night.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CDT Wed Jul 27 2022

There was some question about how far north there will be shower and
tstm activity over the weekend, with easterly surface winds through
at least Sat night under a brief period of subtle ridging aloft.
Highs nears 80 and surface dewpoints in the middle 60s will prevail
through then. NBM had rather high PoPs for especially Sun morning,
so with collaboration from other offices, we trimmed back PoPs a
modest amount, especially in the northern half of the region. This
was favored by the 12Z GFS deterministic solution. Differences in
timing and strength of the ridging in the models spelled uncertainty
for how much convective activity will actually occur.

After daybreak Sun, southerly surface winds should enable dewpoints
to increase back into the lower 70s. By early Mon, another impulse
of energy in the cyclonic flow aloft is forecast to produce another
round of showers and tstms. Decent coverage may linger into Mon
night before beginning to show a diminishing trend, especially by
Tue night as the flow aloft becomes anti-cylonic. This appears to be
a rather amplified ridge, so copius moisture should combine with
more temperatures in the 90s and possibly more heat headlines.

&&

.AVIATION...
Issued at 1229 PM CDT Wed Jul 27 2022

Aside from dry early afternoon hours today, scattered showers
will be present through the rest of the TAF period. Thunderstorms
are possible in the late afternoon to early evening hours and
again tomorrow. Brief MVFR cigs are possible at northern
terminals today and vsby reductions will accompany the heavier
showers. West-southwesterly winds around 6-10 kts today will
decrease overnight, then return to 5-8 kts tomorrow.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ092>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006-008-009.

&&

SHORT TERM...ATL
LONG TERM...DB
AVIATION...ATL
Hazardous weather outlook, Jul 27, 2:33 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 PM CDT Wed Jul 27 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-282045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 PM CDT Wed Jul 27 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect this afternoon for portions of
southeast Missouri, extreme southern Illinois, and western
Kentucky. Refer to the product for additional details.

There is a chance of thunderstorms this evening across the entire
region. An isolated severe thunderstorm with damaging wind gusts
cannot be ruled out. Otherwise, localized flooding and lightning
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance of thunderstorms is forecast across the entire area
Thursday and mainly over the southern half of the region on
Friday through Sunday. Daily chances of mainly afternoon
thunderstorms are then forecast Monday and Tuesday. The best
chances will occur on Thursday and again on Sunday with a warm
frontal passage.

Locally heavy rainfall and lightning will be the primary
concerns, but a few stronger storms with gusty winds cannot be
ruled out.

Afternoon heat index values could climb back over 100 degrees Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out for this evening and
Thursday.

In the hours before

Special weather statement, Jul 27, 5:08 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
608 PM CDT Wed Jul 27 2022

MOZ100-107-280000-
Carter MO-Wayne MO-
608 PM CDT Wed Jul 27 2022

...A strong thunderstorm will impact portions of northeastern Carter
and western Wayne Counties through 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garwood, or 7 miles southwest of Piedmont, moving east at 30 mph.

HAZARD...Winds 40 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Piedmont around 620 PM CDT.

Other locations in the path of this storm include Williamsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 9093 3705 9078 3714 9078 3714 9076
      3717 9076 3717 9074 3727 9073 3727 9042
      3693 9054 3693 9068 3702 9094
TIME...MOT...LOC 2307Z 278DEG 24KT 3710 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CN

The radar

The St Louis radar (KLSX), 170 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 27, 5:28 PM CST
Where
Wayne County, Piedmont
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
37.170, -90.720

Trees were reported down on power lines.

Thunderstorm Wind, Carter

When
July 27, 5:30 PM CST
Where
Carter County, 6 mi NNW of Ellsinore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.010, -90.792

Two trees were down near County Road 327 and Highway H.

Thunderstorm Wind, Stoddard

When
July 27, 6:50 PM CST
Where
Stoddard County, Paxico
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.950, -90.170

Electrical lines were damaged in Puxico.

Thunderstorm Wind, Stoddard

When
July 27, 7:35 PM CST
Where
Stoddard County, 1 mi NW of Dexter
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.810, -89.963

One tree was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035840, 1035841, 1035842, 1035843.